Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Extensions of locally compact abelian groups. I


Authors: Ronald O. Fulp and Phillip A. Griffith
Journal: Trans. Amer. Math. Soc. 154 (1971), 341-356
MSC: Primary 18.20; Secondary 22.00
Part II: Trans. Amer. Math. Soc. (1971), 357-363
MathSciNet review: 0272870
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the development of a (discrete) group-valued functor Ext defined on $ \mathcal{L} \times \mathcal{L}$ where $ \mathcal{L}$ is the category of locally compact abelian groups such that, for A and B groups in $ \mathcal{L}$, Ext (A, B) is the group of all extensions of B by A. Topological versions of homological lemmas are proven to facilitate the proof of the existence of such a functor. Various properties of Ext are obtained which include the usual long exact sequence which connects Hom to Ext. Along the way some applications are obtained one of which yields a slight improvement of one of the Noether isomorphism theorems. Also the injectives and projectives of the category of locally compact abelian totally disconnected groups are obtained. They are found to be necessarily discrete and hence are the same as the injectives and projectives of the category of discrete abelian groups. Finally we obtain the structure of those connected groups C of $ \mathcal{L}$ which are direct summands of every G in $ \mathcal{L}$ which contains C as a component.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18.20, 22.00

Retrieve articles in all journals with MSC: 18.20, 22.00


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1971-99931-0
PII: S 0002-9947(1971)99931-0
Keywords: Locally compact abelian groups, topological group extensions, homological-topological lemmas, extension functor, Noether theorem, totally disconnected projectives, totally disconnected injectives
Article copyright: © Copyright 1971 American Mathematical Society